Montana, 2024

Damaging Winds in Montana, June 15, 2024

June 15, 2024 · NWS GGW · 15 events in 8 counties and zones

A cold front tracking eastward across Montana generated a line of severe thunderstorms across the eastern half of the state, from late afternoon through the early nighttime hours. This line eventually moved east into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front tracking eastward across Montana generated a line of severe thunderstorms across the eastern half of the state, from late afternoon through the early nighttime hours. This line eventually moved east into North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 15, 1:09 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 15, 1:09 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
209 PM MDT Sat Jun 15 2024

.DISCUSSION...

KEY MESSAGES:

- Pattern change starts today as a cold front brings showers and
  thunderstorms with eastern zones seeing the greatest risk of a
  mixed severe hail/wind threat.

- Cooler temperatures begin Sunday, with the coldest readings
  occurring on Monday and Tuesday.

- More widespread rain moves in during Monday and Tuesday.

- Warming trend later this week, but things remain unsettled with
  daily shower and thunderstorm chances.

WEATHER PATTERN OVERVIEW:

Today the first Pacific Northwest Trough will begin to settle
into the area driving a cold front ahead of it. This will not only
be the beginning of a pattern change to below average and wetter
conditions, but this front will be the focusing mechanism for another
round of afternoon and evening thunderstorms. SPC has the eastern
half of our CWA, roughly east of a line from Glentana to Winnett in
a slight risk for severe weather with large hail and damaging
winds the main threat. The supportive dynamics for any rotation
within a supercell looks to increase eastward, with the primary
focus of a tornadic concern in North Dakota. An isolated tornado
cannot be ruled out before crossing the North Dakota border late
this afternoon/evening.

Sunday will be cooler behind the front with a little break in the
action overall before a stronger Pacific trough moves in Monday
bringing widespread rain and even cooler temperatures at 10-20
degrees below mid June averages for both Monday and Tuesday.  A
warming trend begins Wednesday with temperatures warming close to
late June averages by the end of the week. Still unsettled with
afternoon showers and thunderstorms continuing to be a
possibility.

FORECAST CONFIDENCE and DEVIATIONS:

++ Discussion regarding this afternoon ++

This morning's shower/thunderstorm activity has stabilized the
lower atmosphere across many places north of the Missouri River.
Since those showers have passed, ample sunshine has return for
most locations south of the Missouri. This will help recharge
southern zones with the sufficient instability to support stronger
updrafts, with sufficient shear to sustain upscale growth and
organized convection. At 20Z, a special upper air launch will give
us and the SPC a better idea of how the instability has evolved
since the return of sunshine, and consequently, whether the threat
for significant hail/severe winds remains as discussed from this
morning and/or increased/decreased.

++++
There is a moderate to high (50-90%) probability for a wetting
rain (0.10") across much of the region with today's system with
the highest chances in the northeast corner of the state.
Low to moderate probability (25-60%) of 0.25". QPF's have trended
downward some, especially in the southeastern zones.

For the Monday/Wednesday AM system, QPF amounts have trended
downward but are higher than today's system, with a probability
around 70-80% for at least 0.25", 40-60% for 0.50", and 10-35%
for 1".

Confidence is lower Wednesday onward on shower and thunderstorm
chances and timing as models start diverging in that time period.

-Bernhart/Enriquez

&&

.AVIATION...

LAST UPDATE: 2000Z

FLIGHT CAT RANGE: VFR, Brief MVFR possible near storms.

DISCUSSION: A round of showers and thunderstorms moves through the
region this afternoon and into tonight. Main threat will be
squally conditions in and near organized storms, including severe
outflows and large hail.

WIND: After the passage of storms, winds will be more
northwesterly at 15-25 kts. Sunday morning, winds will be more
westerly at 20-30 kts gusting up to 40 kts.

-Bernhart/Enriquez

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 6 PM this evening to 9 PM MDT Sunday for
Central and Southeast Phillips-Central and Southern Valley-
Garfield-McCone-Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 15, 2:17 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
317 PM MDT Sat Jun 15 2024

MTZ016-021-022-060-152215-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
317 PM MDT Sat Jun 15 2024

...Strong thunderstorms will impact portions of southwestern
Phillips, northern Petroleum and west central Garfield Counties
through 415 PM MDT
...

At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 29 miles west of Zortman to 19 miles southwest
of Hays to 17 miles east of Winifred to near Roy to 18 miles
northeast of Lewistown. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zortman, Dodson, Fourchette, U L Bend Rec Area, Crooked Creek Rec
Area, Phillips, Wagner, Landusky, and Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4845 10841 4844 10840 4843 10835 4851 10834
      4853 10798 4784 10784 4738 10788 4728 10813
      4723 10872 4730 10859 4732 10831 4758 10831
      4757 10833 4765 10877 4773 10889
TIME...MOT...LOC 2116Z 267DEG 37KT 4796 10915 4781 10897 4761 10900
4737 10901 4724 10913

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Enriquez

The radar

The Glasgow radar (KGGW), 160 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 15, 2:45 PM MST
Where
Phillips County, 0.46 mi W of Hays Dot
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
47.920, -108.730

The Hays MT-66 DOT site (MTHAY) measured a 69 mph thunderstorm wind gust.

Thunderstorm Wind, Garfield

When
June 15, 4:58 PM MST
Where
Garfield County, Jordan Airport (Kjdn)
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -106.950

The Jordan Airport AWOS site (KJDN) measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Valley

When
June 15, 5:09 PM MST
Where
Valley County, 1.38 mi S of Ft Peck
Measured
69 kt (79 mph) measured gust
Reported by
CoCoRaHS
Coordinates
48.000, -106.450

A CoCoRaHS observer with his Davis westher station equipment measured a 79 mph thunderstorm wind gust.

Thunderstorm Wind, Garfield

When
June 15, 5:30 PM MST
Where
Garfield County, 5.99 mi WNW of Van Norman
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.380, -106.500

The Jordan E mesonet site (MTM88) recorded a thunderstorm wind gust of 67 mph.

Thunderstorm Wind, McCone

When
June 15, 5:44 PM MST
Where
McCone County, 10.01 mi NW of Brockway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.420, -105.890

Public estimated a 58 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
June 15, 5:52 PM MST
Where
McCone County, 2.41 mi WSW of Ft Peck Lake Handar
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
48.010, -106.400

The Fort Peck Dam mesonet site (GGWFP) measured a 69 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
June 15, 6:25 PM MST
Where
McCone County, 0.47 mi E of Circle McCone Co Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
47.420, -105.560

The Circle Town County Airport AWOS site (K4U6) measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
June 15, 6:30 PM MST
Where
McCone County, 0.83 mi NW of Cow Creek Dot
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
47.690, -105.490

The Cow Creek MT-13 DOT site (MTCOW) recorded a 61 mph thunderstorm wind gust.

Thunderstorm Wind, McCone

When
June 15, 6:30 PM MST
Where
McCone County, 18.35 mi NW of Weldon
Measured
52 kt (60 mph) measured gust
Reported by
Social Media
Coordinates
47.760, -106.120

Public reported, via Facebook, a 60 mph thunderstorm wind gust. They lost power for 3 hours and it blew trash cans off the property.

Thunderstorm Wind, Dawson

When
June 15, 7:00 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.420, -104.960

The GW0525 Bloomfield mesonet site (G0525) measured a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Richland

When
June 15, 7:00 PM MST
Where
Richland County, 4.27 mi NE of Enid
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
47.740, -104.710

Public estimated a 75 mph thunderstorm wind gust. It was estimated from an ACURITE weather sensor.

Thunderstorm Wind, Dawson

When
June 15, 7:30 PM MST
Where
Dawson County, 4.77 mi E of Hoyt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -104.750

The BLM Glendive mesonet site (MTM28) measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
June 15, 7:30 PM MST
Where
Roosevelt County, 3.23 mi W of Bainville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
48.130, -104.290

Public reported a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Richland

When
June 15, 7:54 PM MST
Where
Richland County, 0.69 mi N of Savage
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
47.460, -104.350

Public reported near Savage a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Sheridan

When
June 15, 7:58 PM MST
Where
Sheridan County, 0.69 mi N of Medicine Lake Raws
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
48.490, -104.480

The Medicine Lake RAWS site (MLKM8) measured a 63 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176351, 1176360, 1176363, 1176371, 1176597, 1176599, 1176600, 1176603, 1176606, 1176609, 1176610, 1176611, 1176613, 1176651, 1176653.